Colorado, 2009

Hail and Damaging Wind in Colorado, July 17, 2009

July 17, 2009 · NWS GLD · 17 events in 3 counties and zones

A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A long-track supercell moved southwest from Nebraska into western Kansas, eastern Colorado and ultimately New Mexico. Large damaging hail fell in eastern Colorado, breaking windows in homes and piling hail into two foot drifts on the north side of homes. When the storm crossed Interstate 70 just east of Burlington, Colorado, numerous cars received broken windows and windshields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 17, 12:22 PM MST, 58 minutes earlier.

Area forecast discussion, Jul 17, 12:22 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
122 PM MDT FRI JUL 17 2009

.SHORT TERM... (TONIGHT - MONDAY)
122 PM MDT FRI JUL 17 2009

FORECAST PROBLEM WILL BE POPS THROUGH THE SHORT TERM PERIOD.
TEMPERATURES WILL BE NEAR/SLIGHTLY BELOW NORMAL DUE TO CLOUD COVER
AND MOIST SOIL CONDITIONS.

CONVECTION CONTINUES TO FIRE THIS AFTERNOON ALONG MID LEVEL
BAROCLINIC ZONE IN KANSAS/NEBRASKA. APPEARS STORMS MAY BE SLIGHTLY
ELEVATED WITH MORNING CLOUD COVER...BUT WILL CONTINUE TO POSE A
WIND/HAIL THREAT AS THEY MOVE SOUTH. ADDITIONAL STORMS EXPECTED TO
DEVELOP ALONG THE CHEYENNE RIDGE IN WYOMING/COLORADO AND MOVE
SOUTH/SOUTHEAST INTO THE WESTERN AREAS LATE THIS AFTERNOON AND THIS
EVENING. DEEP LAYER SHEAR VALUES OF OVER 50KTS WILL SUPPORT
SUPERCELLS IN THAT AREA. MAY SEE A BRIEF LULL IN ACTIVITY BETWEEN
03/06Z...BUT BAROCLINICITY SHARPENS UP ONCE AGAIN AFTER 09Z ACROSS
THE SOUTHWEST ZONES...AND EXPECT ELEVATED CONVECTION TO REDEVELOP AT
THAT TIME AND PERSIST INTO SATURDAY MORNING. ACTION SHOULD SHIFT
SOUTH INTO SOUTHWEST KANSAS AND SOUTHEAST COLORADO SATURDAY
AFTERNOON...ENDING FOR THE MOST PART IN THE LOCAL AREA BY
00Z...ALTHOUGH WILL HAVE SOME SLIGHT CHANCE POPS BETWEEN 00Z/06Z TO
ACCOUNT FOR ANY STRAY STORMS COMING OUT OF COLORADO.

SUNDAY LOOKS LIKE A MORE TYPICAL DAY WITH WIDELY SCATTERED
THUNDERSTORMS DEVELOPING OVER EASTERN COLORADO WITH HEATING...THEN
MIGRATING EASTWARD IN THE LATE AFTERNOON AND EVENING HOURS. WILL
CARRY SLIGHT/LOW CHANCE POPS WEIGHTED IN THE WEST.

MONDAY WILL BE ANOTHER ACTIVE DAY FOR CONVECTION. COLD FRONT
FORECAST TO BE DRAPED ACROSS THE HEART OF THE FORECAST AREA BY MID
AFTERNOON. SHORTWAVE TROUGH WILL BE ROUNDING THE RIDGE AXIS AND
MOVING THROUGH THE NORTHWEST FLOW AT THAT TIME. WILL BUMP UP POPS TO
MIDRANGE CHANCE CATEGORY AS THESE FACTORS SHOULD RESULT IN AT LEAST
SCATTERED THUNDERSTORMS.

.LONG TERM... (TUESDAY - FRIDAY)
120 PM MDT FRI JUL 17 2009

LITTLE CHANGE FORECAST IN THE UPPER PATTERN THIS PERIOD...WITH A
LARGE ANTICYCLONE NEAR THE FOUR CORNERS AND TROUGH NEAR THE GREAT
LAKES. CENTRAL PLAINS WILL BE UNDER NORTHWEST FLOW. POST FRONTAL
UPSLOPE REGIME WILL BE IN PLACE TO START THE PERIOD IN THE WAKE OF A
FRONTAL PASSAGE SCHEDULED FOR MONDAY/MONDAY NIGHT...SO SHOULD SEE
STORMS FIRE ON THE HIGHER TERRAIN AND MIGRATE EASTWARD. SURFACE FLOW
WILL GRADUALLY VEER TO SOUTHEAST AND SOUTH THROUGH THE REMAINDER OF
THE PERIOD...AS NEXT FRONT LOOKS TO BE HUNG UP IN THE FAR NORTHERN
PLAINS. WARM AND MOIST AIRMASS SHOULD ALLOW FOR DAILY THUNDERSTORM
CHANCES WITH SURFACE HEATING...ENHANCED BY ANY WEAK DISTURBANCE IN
THE NORTHWEST FLOW.

&&

.AVIATION...
1143 AM MDT FRI JUL 17 2009

FOR THE 18Z TAFS...SCATTERED CONVECTION WILL MOVE SOUTH THROUGH
SOUTHWEST NEBRASKA/NORTHWEST KANSAS THROUGH MID AFTERNOON.
SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

AT KMCK...ONE SUPERCELL WILL MISS KMCK TO THE WEST...BUT LIGHT RAIN
AND A FEW LIGHTNING STRIKES NEAR THE TERMINAL WILL BE POSSIBLE
THROUGH 21Z.

AT KGLD...LOW CLOUDS WILL SCATTER OUT SHORTLY...THEN THUNDERSTORMS
WILL APPROACH THE TERMINAL AREA FROM THE NORTH AROUND 20Z OR
SO...WITH THE POSSIBILITY OF A SUPERCELL WITH HAIL AND STRONG WINDS.
WILL MONITOR FOR TAF UPDATES.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 17, 9:40 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT FRI JUL 17 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT FRI JUL 17 2009 /1140 AM CDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON HOURS. SOME THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AFTER MIDNIGHT
TONIGHT...PRIMARILY IN WESTERN AREAS. LARGE HAIL MAY ACCOMPANY ANY
THUNDERSTORM TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES WILL CONTINUE SATURDAY THROUGH THURSDAY. THE
BEST CHANCES FOR THUNDERSTORMS WILL OCCUR SATURDAY MORNING AND AGAIN
ON MONDAY...AND A FEW OF THOSE MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. OTHERWISE...STORMS WILL BE WIDELY SCATTERED AND
OCCUR MAINLY IN THE AFTERNOON AND EVENING HOURS...WITH THE PRIMARY
HAZARD BEING LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

024

In the hours before

Local storm report, Jul 17, 12:49 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             4 W OAKLEY              39.13N 100.93W
07/17/2009  E1.75 INCH       LOGAN              KS   TRAINED SPOTTER

&&

024
Local storm report, Jul 17, 12:59 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             OAKLEY                  39.13N 100.85W
07/17/2009  E1.50 INCH       LOGAN              KS   EMERGENCY MNGR

&&

024
Local storm report, Jul 17, 1:00 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             1 W OAKLEY              39.13N 100.87W
07/17/2009  E1.75 INCH       LOGAN              KS   EMERGENCY MNGR

&&

024
Local storm report, Jul 17, 1:13 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             WHEELER                 39.76N 101.71W
07/17/2009  E1.00 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

024
Local storm report, Jul 17, 1:14 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             ST. FRANCIS             39.77N 101.80W
07/17/2009  E1.75 INCH       CHEYENNE           KS   PUBLIC

&&

BLM
Local storm report, Jul 17, 1:18 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             PARKS                   40.04N 101.73W
07/17/2009  E1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

BLM

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yuma

When
July 17, 1:20 PM MST
Where
Yuma County, 4.65 mi SSE of Clarkville
Measured
1 in hail
Reported by
Public
Coordinates
40.320, -102.580

Hail, Kit Carson

When
July 17, 2:08 PM MST
Where
Kit Carson County, 11.76 mi N of Seibert
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.470, -102.870

Hail, Kit Carson

When
July 17, 2:14 PM MST
Where
Kit Carson County, 5.55 mi N of Peconic
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.400, -102.120

Hail, Kit Carson

When
July 17, 2:14 PM MST
Where
Kit Carson County, 13.83 mi N of Seibert
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.500, -102.870

Hail, Kit Carson

When
July 17, 2:30 PM MST
Where
Kit Carson County, 1.07 mi W of Peconic
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.320, -102.150

Large hail of unknown size (estimated at 1.75 in diameter based on nearby reports), and driven by strong winds, broke through windows of numerous vehicles on Interstate 70.

Hail, Kit Carson

When
July 17, 2:31 PM MST
Where
Kit Carson County, 3.49 mi ENE of Peconic
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.340, -102.070

Hail, Kit Carson

When
July 17, 3:04 PM MST
Where
Kit Carson County, 15.28 mi N of Seibert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -102.850

Hail, Kit Carson

When
July 17, 3:13 PM MST
Where
Kit Carson County, 11.75 mi S of Burlington
Measured
1.75 in hail
Reported by
Public
Coordinates
39.130, -102.270

Hail, Kit Carson

When
July 17, 3:19 PM MST
Where
Kit Carson County, 8.29 mi S of Burlington
Measured
2.75 in hail
Property damage
$13,000
Reported by
Trained Spotter
Coordinates
39.180, -102.270

Multiple vehicles received severe hail damage as wind-driven hail moved across Hwy 385 south of Burlington. One person received minor injuries. Hail was reported to have covered the ground.

Thunderstorm Wind, Cheyenne

When
July 17, 3:25 PM MST
Where
Cheyenne County, 1.08 mi E of Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.820, -102.330

Spotter estimated wind gusts at 60 mph.

Hail, Cheyenne

When
July 17, 3:28 PM MST
Where
Cheyenne County, 0.69 mi N of Cheyenne Wells
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.830, -102.350

Hail, Cheyenne

When
July 17, 3:35 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Hail, Yuma

When
July 17, 4:33 PM MST
Where
Yuma County, 8.98 mi N of Yuma
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.250, -102.720

Hail, Yuma

When
July 17, 4:49 PM MST
Where
Yuma County, 0.87 mi SW of Eckley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -102.490

Hail, Yuma

When
July 17, 5:02 PM MST
Where
Yuma County, 1.38 mi S of Robb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -102.380

Hail, Yuma

When
July 17, 6:19 PM MST
Where
Yuma County, 5.51 mi NNW of Wray Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -102.280

Hail, Yuma

When
July 17, 6:24 PM MST
Where
Yuma County, Wray
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -102.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179735, 179736, 179737, 179738, 179744, 179747, 179748, 179749, 179751, 179752, 179754, 179756, 179757, 179758, 179759, 179760, 179761.